Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Houston/Galveston, TX

June 24, 2004Chambers County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 24, 2004, 12:21 AM CDT for Chambers County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 12:21 AM CDT (05:21 UTC)
Expired
Jun 24, 2004, 2:15 AM CDT
In force
114 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Chambers County, TX

The radar

The Houston radar (KHGX), 51 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 240523
FFWHOU
TXC071-240715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 AM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS

* UNTIL 215 AM CDT

* AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED A LINE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH WERE 
  PRODUCING VERY HEAVY RAIN...LIFTING NORTHWARD ACROSS THE NORTHWEST 
  PART OF THE COUNTY. HEAVY RAIN HAS FALLEN ACROSS THE AREA          
  EARLIER...SO THIS ADDITIONAL RAIN COULD PRODUCE ADDITIONAL         
  FLOODING.

* FLOODING IS EXPECTED IN OR NEAR...
  OLD RIVER-WINFREE...MONT BELVIEU

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH
AND SPEED OF FLASH FLOOD WATERS.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2989 9463 2977 9470 2974 9490 2988 9495

$$
1 follow-up statement
000 
WGUS74 KHGX 240631
FFSHOU
TXC071-240730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
129 AM CDT THU JUN 24 2004

...FLASH FLOOD WARNING FOR CHAMBERS COUNTY HAS BEEN CANCELLED...

AT 127 AM...RADAR INDICATED THE HEAVY RAIN THAT WAS ACROSS THE 
NORTHWESTERN PART OF CHAMBERS COUNTY HAD WEAKENED AND WAS EXITING 
THE COUNTY. ADDITIONAL STORMS HAVE NOT DEVELOPED BEHIND THIS 
ACTIVITY SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. MORE 
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE MORNING HOURS AND 
A FLOODING THREAT COULD RE-EMERGE.

USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS
OF FLASH FLOODS. DO NOT CROSS ACROSS ANY LOCATION WHERE WATER COVERS
THE GROUND

A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 AM.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2986 9439 2961 9443 2958 9467 2978 9470
          2973 9491 2989 9490

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 8:45 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 8:45 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
845 PM CDT WED JUN 23 2004

.DISCUSSION...
RAINFALL BEGINNING TO TAPER OFF SLIGHTLY ACROSS THE AREA.
CURRENTLY...THE HEAVIEST STORMS WERE LOCATED ACROSS EASTERN
HARRIS...SOUTHEASTERN MONTGOMERY...AND NORTHWESTERN CHAMBERS
COUNTIES. WHARTON COUNTY WAS THE HARDEST HIT TODAY. SEVERAL HOMES
HAVE BEEN FLOODED IN THE CITY OF WHARTON...AND WITH ADDITIONAL RAINS
ON THE WAY...MORE FLOODING IS LIKELY. AM INCLINED NOT TO MESS WITH
THE CURRENT ZONES SINCE IT WOULD LIKELY DO MORE HARM THAN GOOD.
THEREFORE...WILL LET THE CURRENT PACKAGE STAND AND NO UPDATE WILL BE
ISSUED TONIGHT. 46/42

&&

.PREV DISCUSSION...
KHGX RADAR BEGINNING TO GET MORE ACTIVE AS A CLUSTER
OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE SW
ZONES AND IS SLOWLY ADVANCING N/NE. THERE IS SOME ACTIVITY
ALONG THE QUASI-STATIONARY FRONT POSITIONED JUST NW OF THE
AREA AS WELL. A COUNTER CLOCKWISE SPIN IS VERY APPARENT ON VIS
SAT LOOP...CENTERED JUST SW OF THE AREA AND SHOWS THE LOCATION
OF THE MID-LEVEL LOW WHICH IS AIDING THE ABOVE MENTIONED
CONVECTION. AS HEATING CONTINUES AND THE ATMOSPHERE CONTINUES
TO RECOVER FROM THE EARLY MORNING RAIN...WE SHOULD BE IN FOR
INCREASING SHWR/TSTM COVERAGE THE REMAINDER OF THE AFT AND INTO
THE EVE HOURS.

THE MAIN FORECAST ISSUE CONTINUES TO BE THE HEAVY RAIN/FLOOD
THREAT ACROSS THE AREA. 12Z MODELS ARE IN GOOD AGREEMENT
CONCERNING HIGH POPS AND HIGHEST QPF OVER SE TX THIS AFTERNOON
AND TONIGHT. AM CONCERNED THAT THE FLOOD THREAT WILL EXTEND
INTO THE NW ZONES BASED ON THE NORTHWARD EXTENT OF THE VERY
HIGH PW AIR AND MODEL FORECAST OF WEAK LOW PRESSURE FORMING
OVER THE CENTRAL ZONES TONIGHT. ALL OF THE CWA IS SOUTH OF
THE WEAK FRONT AND THEREFORE SUBJECT TO THE THREAT OF HEAVY
RAINFALL TONIGHT. STILL THINK THAT THE MOST LIKELY AREA TO
EXPERIENCE HEAVY RAINFALL AND THE HIGHEST AMOUNTS IS ALONG AND
SOUTHEAST OF A COLUMBUS TO CONROE TO LIVINGSTON LINE. SET-UP
IS NOT EXACTLY THE SAME AS YESTERDAY EVE AS THERE IS NO
WELL-DEFINED OUTFLOW BOUNDARY ALONG THE COAST TO PROVIDE
CONVERGENCE ALONG A COASTAL TROF. AVG AMOUNTS OF 1 TO 3
INCHES FOR THIS AFT AND THROUGH THE OVERNIGHT HOURS IS WHAT
IS EXPECTED...WITH ISOLATED AMOUNTS OF 5 TO 8 INCHES POSSIBLE.

AM UNSURE IF THE FLOOD THREAT WILL EXTEND MUCH INTO THU MORN.
WILL LET SUBSEQUENT SHIFTS MAKE THE DECISION ON WHETHER TO
EXTEND THE WATCH THROUGH THURSDAY BASED ON CONVECTIVE TRENDS
TONIGHT. WILL MAINTAIN GOOD CHCS FOR RAIN ON FRI AND SAT AS
THE AREA WILL BE PLENTY MOIST AND UNSTABLE WITH ANOTHER
SIGNIFICANT DISTURBANCE POSITIONED WEST OF THE AREA.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SOUTHEAST TX UNTIL 11Z THURSDAY.
SCEC 20 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 71 88 73 88 72/ 70 50 30 50
HOUSTON(IAH)          72 85 73 87 73/ 90 60 30 50
GALVESTON (GLS)       74 84 76 86 77/ 90 70 40 50
&&

33/41
Hazardous weather outlook, Jun 23, 3:45 PM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT WED JUN 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT WED JUN 23 2004

...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS
THROUGH TONIGHT...
...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT...

.DAY ONE...TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE
...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA.

OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES
GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8
INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND
GALVESTON COUNTIES.

THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3
INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES
POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL...
THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE
TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING
IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING
NORTHEAST ACROSS SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Local storm report, Jun 23, 7:23 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            SANTA FE                29.38N 95.10W
06/23/2004                   GALVESTON          TX   LAW ENFORCEMENT

            FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
            FLOODING.

0115 AM     FLOOD            SWEENY                  29.05N 95.70W
06/23/2004                   BRAZORIA           TX   LAW ENFORCEMENT

            ROADS FLOODED IN AND AROUND TOWN OF SWEENY.

0115 AM     FLOOD            2 S LA WARD             28.82N 96.47W
06/23/2004                   JACKSON            TX   LAW ENFORCEMENT

            FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.

0115 AM     FLOOD            SE BAY CITY             28.98N 95.96W
06/23/2004                   MATAGORDA          TX   LAW ENFORCEMENT

            FLOODED ROADS IN SOUTHEASTERN BAY CITY.

0219 PM     FUNNEL CLOUD     8 SSW EL CAMPO          29.09N 96.33W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
            DANEVANG.

0222 PM     FUNNEL CLOUD     NW DANEVANG             29.06N 96.21W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

0300 PM     TSTM WND DMG     2 NNW DANEVANG          29.08N 96.22W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            3 HOMES WITH ROOF DAMAGE OFF OF COUNTY ROAD 424 AND HWY
            71.

0305 PM     FUNNEL CLOUD     3 S WHARTON             29.27N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.

0305 PM     TSTM WND DMG     4 NNW DANEVANG          29.11N 96.23W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            ROOF DAMAGE TO HOMES. DAMAGE TO TRAILER HOMES AT FM 324
            AND FM 2674.

0415 PM     FLOOD            WHARTON                 29.32N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
            WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.

0430 PM     FUNNEL CLOUD     5 SSE WHARTON           29.25N 96.07W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.

0458 PM     TSTM WND DMG     BOLING-IAGO             29.26N 95.95W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
            DOWN.

0553 PM     FUNNEL CLOUD     3 NE POINT BLANK        30.78N 95.18W
06/23/2004                   SAN JACINTO        TX   LAW ENFORCEMENT

            REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
            JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.

0555 PM     WATER SPOUT      ONALASKA                30.81N 95.11W
06/23/2004                   POLK               TX   LAW ENFORCEMENT

            SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
            LIVINGSTON.

&&

PB
Local storm report, Jun 23, 9:24 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            SANTA FE                29.38N 95.10W
06/23/2004                   GALVESTON          TX   LAW ENFORCEMENT

            FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
            FLOODING.

0115 AM     FLOOD            SWEENY                  29.05N 95.70W
06/23/2004                   BRAZORIA           TX   LAW ENFORCEMENT

            ROADS FLOODED IN AND AROUND TOWN OF SWEENY.

0115 AM     FLOOD            2 S LA WARD             28.82N 96.47W
06/23/2004                   JACKSON            TX   LAW ENFORCEMENT

            FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.

0115 AM     FLOOD            SE BAY CITY             28.98N 95.96W
06/23/2004                   MATAGORDA          TX   LAW ENFORCEMENT

            FLOODED ROADS IN SOUTHEASTERN BAY CITY.

0219 PM     FUNNEL CLOUD     8 SSW EL CAMPO          29.09N 96.33W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
            DANEVANG.

0222 PM     FUNNEL CLOUD     NW DANEVANG             29.06N 96.21W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

0300 PM     TORNADO          2 NNW DANEVANG          29.06N 96.21W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            ONE BRICK HOME WITH HEAVY ROOF AND PORCH DAMAGE. DAMAGE
            TO TWO MOBILE HOMES. LOCATION OF TORNADO WAS FM 2674 AND
            CR 324, WEST OF HWY 71.

0305 PM     FUNNEL CLOUD     3 S WHARTON             29.27N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.

0415 PM     FLOOD            WHARTON                 29.32N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
            WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.

0430 PM     FUNNEL CLOUD     5 SSE WHARTON           29.25N 96.07W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.

0458 PM     TSTM WND DMG     BOLING-IAGO             29.26N 95.95W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
            DOWN.

0553 PM     FUNNEL CLOUD     3 NE POINT BLANK        30.78N 95.18W
06/23/2004                   SAN JACINTO        TX   LAW ENFORCEMENT

            REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
            JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.

0555 PM     WATER SPOUT      ONALASKA                30.81N 95.11W
06/23/2004                   POLK               TX   LAW ENFORCEMENT

            SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
            LIVINGSTON.

&&

PB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:32 PM CDTFlash Flood WarningHGXChambers118 min
Jun 24, 3:15 AM CDTFlash Flood WarningHGXAustin3 hr
Jun 24, 3:55 AM CDTFlash Flood WarningHGXWharton3 hr
Jun 24, 6:25 AM CDTFlash Flood WarningHGXAustin, Wharton3 hr
Jun 24, 7:01 AM CDTFlash Flood WarningHGXMatagorda3 hr
Jun 24, 7:59 AM CDTSpecial Marine WarningHGX91 min
Jun 24, 8:54 AM CDTFlash Flood WarningHGXGalveston2 hr
Jun 24, 9:19 AM CDTFlash Flood WarningHGXMatagorda116 min
Jun 24, 10:34 AM CDTSpecial Marine WarningHGX86 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.